Alert archive / Nebraska / Winter Storm Warnings in 2023
Winter Storm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this winter storm warning at Dec 25, 2023, 10:03 PM CST for 4 counties in Nebraska. It took effect at Dec 26, 2023, 12:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2023, 10:03 PM CST (04:03 UTC)
- In effect from
- Dec 26, 2023, 12:00 AM CST
- Expired
- Dec 26, 2023, 3:09 AM CST
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
Counties Boyd County, NE, Garfield County, NE, Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS43 KLBF 260403 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 1003 PM CST Mon Dec 25 2023 NEZ007-010-028-029-261400- /O.NEW.KLBF.WS.W.0009.231226T0600Z-231227T1200Z/ /O.EXT.KLBF.BZ.W.0002.000000T0000Z-231226T0600Z/ Boyd-Holt-Garfield-Wheeler- Including the cities of Spencer, Butte, Lynch, O'Neill, Atkinson, Burwell, Bartlett, and Ericson 1003 PM CST Mon Dec 25 2023 ...BLIZZARD WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Additional snow accumulations of 1 to 3 inches with a glaze of ice from freezing rain. Winds gusting 30 to 40mph, diminishing overnight. * WHERE...Boyd, Holt, Garfield and Wheeler Counties. * WHEN...For the Blizzard Warning, until midnight CST tonight. For the Winter Storm Warning, until 6 AM CST Wednesday. * IMPACTS...Travel will be very dangerous with slick roads and reduced visibility in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid unnecessary travel. y. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. If you get stranded, stay with your vehicle. Call Nebraska 511 for the latest road information. && $$ NEZ005-006-008-009-026-027-038-261400- /O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/ Eastern Cherry-Keya Paha-Brown-Rock-Blaine-Loup-Custer- Including the cities of Valentine, Springview, Ainsworth, Bassett, Rose, Dunning, Purdum, Brewster, Taylor, and Broken Bow 1003 PM CST Mon Dec 25 2023 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations of 3 to 5 inches with a glaze of ice from freezing rain. Winds gusting as high as 50 mph. * WHERE...Portions of central and north central Nebraska. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Travel will be dangerous to nearly impossible. Widespread blowing snow will significantly reduce visibility, including whiteout conditions at times. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call Nebraska 511 for the latest road information. && $$ NEZ004-023>025-035>037-057>059-069>071-094-261400- /O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/ Sheridan-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Keith-Perkins- Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Gordon, Rushville, Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 1003 PM CST Mon Dec 25 2023 /903 PM MST Mon Dec 25 2023/ ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations generally 3 to 8 inches with a light glaze of ice from freezing rain possible. Winds gusting as high as 55 mph. * WHERE...Portions of north central, panhandle, southwest and west central Nebraska. * WHEN...Until 6 AM CST /5 AM MST/ Wednesday. * IMPACTS...Travel will be dangerous to nearly impossible. Widespread blowing snow will significantly reduce visibility, including whiteout conditions at times. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call Nebraska 511 for the latest road information. && $$ NEZ022-056-261400- /O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/ Garden-Deuel- Including the cities of Oshkosh, Lewellen, Chappell, and Big Springs 903 PM MST Mon Dec 25 2023 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations of 3 to 5 inches. Winds gusting as high as 55 mph. * WHERE...Garden and Deuel Counties. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...Travel will be dangerous to nearly impossible. Widespread blowing snow will significantly reduce visibility, including whiteout conditions at times. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call Nebraska 511 for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/lbf
1 follow-up statement
931 WWUS43 KLBF 260909 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 309 AM CST Tue Dec 26 2023 NEZ007-010-028-029-270115- /O.CAN.KLBF.WS.W.0009.000000T0000Z-231227T1200Z/ /O.NEW.KLBF.WW.Y.0023.231226T0909Z-231227T1200Z/ Boyd-Holt-Garfield-Wheeler- Including the cities of Spencer, Butte, Lynch, O'Neill, Atkinson, Burwell, Bartlett, and Ericson 309 AM CST Tue Dec 26 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation. Additional snow accumulations of up to two inches and ice accumulations of a light glaze. * WHERE...Boyd, Holt, Garfield and Wheeler Counties. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ NEZ005-006-008-009-025>027-037-038-059-070-071-270115- /O.NEW.KLBF.WW.Y.0023.231227T0000Z-231227T1200Z/ /O.EXT.KLBF.BZ.W.0002.000000T0000Z-231227T0000Z/ Eastern Cherry-Keya Paha-Brown-Rock-Thomas-Blaine-Loup-Logan- Custer-Lincoln-Hayes-Frontier- Including the cities of Valentine, Springview, Ainsworth, Bassett, Rose, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Stapleton, Broken Bow, North Platte, Hayes Center, Curtis, Eustis, and Maywood 309 AM CST Tue Dec 26 2023 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WHAT...For the Blizzard Warning, blizzard conditions. Additional snow accumulations of 1 to 3 inches and ice accumulations of a light glaze. Winds gusting as high as 45 mph. For the Winter Weather Advisory, snow expected. Total snow accumulations of up to one inch. Winds gusting as high as 35 mph. * WHERE...Portions of central, north central, southwest and west central Nebraska. * WHEN...For the Blizzard Warning, until 6 PM CST this evening. For the Winter Weather Advisory, from 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Slow down and use caution while traveling. Call Nebraska 511 for the latest road information. && $$ NEZ004-022>024-035-036-056>058-069-094-270115- /O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/ Sheridan-Garden-Grant-Hooker-Arthur-McPherson-Deuel-Keith-Perkins- Chase-Western Cherry- Including the cities of Gordon, Rushville, Oshkosh, Lewellen, Hyannis, Mullen, Arthur, Tryon, Ringgold, Chappell, Big Springs, Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, Cody, Eli, Merriman, and Kilgore 309 AM CST Tue Dec 26 2023 /209 AM MST Tue Dec 26 2023/ ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations of 3 to 5 inches and ice accumulations of a light glaze. Winds gusting as high as 55 mph. * WHERE...Portions of north central, panhandle, southwest and west central Nebraska. * WHEN...Until 6 AM CST /5 AM MST/ Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Call Nebraska 511 for the latest road information. && $$ For more information from the National Weather Service visit http://weather.gov/lbf
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Dec 25, 5:56 PM CST, 4 hours 7 minutes earlier. Its key messages:
- * Impactful snowfall will occur through Wednesday where up to 6 to 12 inches are possible, highest amounts across northern Nebraska. * Blizzard conditions are expected through Tuesday night as northwesterly wind gusts of 35 to 45 mph reduce visibility and lead to blowing and drifting snow. * Snow ends by Wednesday afternoon, but strong winds continue into Wednesday night keeping blizzard conditions around even after the snowfall has ended. * Quieter weather arrives for Wednesday night through the end of the week, however, temperatures remain cooler for most locations due to recent snowpack.
Area forecast discussion, Dec 25, 5:56 PM CST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service North Platte NE 556 PM CST Mon Dec 25 2023 .KEY MESSAGES... * Impactful snowfall will occur through Wednesday where up to 6 to 12 inches are possible, highest amounts across northern Nebraska. * Blizzard conditions are expected through Tuesday night as northwesterly wind gusts of 35 to 45 mph reduce visibility and lead to blowing and drifting snow. * Snow ends by Wednesday afternoon, but strong winds continue into Wednesday night keeping blizzard conditions around even after the snowfall has ended. * Quieter weather arrives for Wednesday night through the end of the week, however, temperatures remain cooler for most locations due to recent snowpack. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 249 PM CST Mon Dec 25 2023 Ongoing winter weather will be the main story in the short term. A developing low pressure system across the Great Plains will continue to deepen across eastern Nebraska and impact the region through Wednesday. While the majority of the forecast remains on track, some changes have been made during this issuance. Overall trends of heaviest snowfall will still remain across northern and north central Nebraska, however, snowfall totals have decreased just a little as well as shifted westward. Across the north, expect to still see up to 12 inches, with the heaviest amounts across Brown, Rock, and Keya Paha counties. Amounts gradually decrease to the south, with the exception of some terrain influenced heavier bands just south of the Platte/South Platte rivers, Niobrara river, and also across the Pine Ridge region. Here, locally up to 10 to 12 inches could be seen. Elsewhere, up to 4 to 7 inches are expected. Greatest potential for the heaviest snowfall will likely be between 6pm and Midnight CT tonight where snowfall rates of up to 1 inch per hour is possible. Those traveling tonight should be prepared for rapidly changing snow amounts over a short distance as well as reduced visibility due to intense snowfall rates. There has also been an increase in freezing rain/wintry mix potential across north central Nebraska this evening and through Monday morning. While any ice accumulations look to be under a tenth (0.10) of an inch, this mix will cut down on snow totals slightly. While ice amounts are not terribly high, this in combination with already fallen snow, will lead to increased slippery conditions across area roadways. Current model trends continue to show increasing winds across the region although, overall peak wind gusts have lowered slightly as compared to previous forecasts. Northwest wind gusts of up to 35 to 45 mph (locally higher gusts) will peak between 6pm CT tonight and Noon CT on Tuesday. These gusts combined with falling snow will result in blizzard conditions across all of north central Nebraska as well as blowing and drifting snow and reduced visibilities through much of the time period. It's important to note, these blizzard conditions will continue even after snowfall has ended as stronger winds (gusts up to 30 mph) continue into Wednesday night. Temperatures throughout the short term will also pose an additional threat across the region. While air temperatures tonight will remain in the 15 to 20 degree range, these colder lows combined with strong northwesterly winds will drop wind chills into the 5 below zero to zero degree range, especially across areas that saw some decent snowfall already. Tuesday night lows will rise into the 20 to 25 degree range for most locations bringing wind chills back into the positive teens. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 249 PM CST Mon Dec 25 2023 Snow begins to diminish Wednesday morning completely pushing out by Wednesday afternoon. Some lingering snowfall may result in some minor additional accumulations (0.5 inch or less) across northern Nebraska and into north central Nebraska. As previously mentioned, stronger winds will continue through Wednesday night. Best estimation is that northwest winds will remain at or above 30 mph through Wednesday night before diminishing. This will result in prolonged impacts from the winter storm as blowing and drifting snow continues as well as reduced visibility. However, despite overnight lows dropping back into the 15 to 20 degree range, the lessening of winds will reduce the wind chill effects across the region. Wind chill values will only drop into the 0 to 5 above zero range for Wednesday night. As surface high pressure begins to build into the region on Thursday, drier conditions return through the end of the week. Recent snowpack and slightly cooler air will keep high temperatures in the mid 20s to mid 30s through next Saturday, though. Slightly warmer temperatures in the upper 30s to low 40s will persist across the western areas where limited snowfall is occurred. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 551 PM CST Mon Dec 25 2023 IFR to LIFR conditions expected tonight into Tuesday as both cigs and vis are reduced from the falling and blowing snowfall. Winds will remain strong out of the northwest tonight into Tuesday with gust of 35 kts or greater possible. Snow intensity will start to taper by afternoon, but blowing snow will continue to keep visibility low. && .LBF WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 6 AM CST /5 AM MST/ Wednesday for NEZ004>010-023>029-035>038-057>059-069>071-094. Blizzard Warning until 5 AM MST Wednesday for NEZ022-056. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Gomez
Hazardous weather outlook, Dec 25, 8:20 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 820 PM CST Mon Dec 25 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-270230- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 820 PM CST Mon Dec 25 2023 /720 PM MST Mon Dec 25 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A high impact winter storm system continues across western and north central Nebraska with blizzard conditions expected. Northwest winds will also increase with gusts of 45 to 55 miles per hour, persisting well into the overnight. Travel will be very difficult to impossible due to snow-covered roads and whiteout conditions. Widespread travel impacts are likely. A Blizzard Warning continues for all of western and north central Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Blizzard conditions continue into Tuesday with continued heavy snowfall and significant northwest winds gusting up to 55 miles per hour. Sleet and freezing rain mixed with snowfall will be possible Tuesday morning for areas generally east of HWY 83. Amounts should remain limited to a glaze. Snow will begin to taper off through the day on Wednesday with winds diminishing as well, though impacts due to significant snow amounts, blowing and drifting of snow, and snow- packed roads will likely continue. Widespread storm total snow accumulation of 6 inches or more are expected for most of central and western Nebraska,though heavier amounts of 12 to 20 inches are expected across far north central. Persons planning to travel should be prepared to alter plans. .SPOTTER INFORMATION STATEMENT... Please report snow totals and blizzard impacts to NWS North Platte.
In the hours before
Local storm report, Dec 25, 7:20 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
720 PM CST Mon Dec 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow 3 ENE North Platte 41.15N 100.72W
12/25/2023 M1.5 inch Lincoln NE Official NWS Obs
0540 PM Snow Callaway 41.29N 99.92W
12/25/2023 M2.5 inch Custer NE Public
0600 PM Snow Ansley 41.29N 99.38W
12/25/2023 M2.0 inch Custer NE Public
0600 PM Snow 1 S Valentine 42.86N 100.55W
12/25/2023 M1.2 inch Cherry NE Official NWS Obs
&&Local storm report, Dec 25, 8:42 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
842 PM CST Mon Dec 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Blizzard North Platte 41.13N 100.77W
12/25/2023 Lincoln NE Fire Dept/Rescue
1/4 mile visibility with drifts up to 4
feet. Roads are beginning to be drifted over
with 1 foot drifts in places.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:09 AM CST | Winter Weather Advisory | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 39 hr |
Nearby
Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.